Hail, Ottawa
- When
- August 21, 12:35 PM EST
- Where
- Ottawa County, Elmore
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.483, -83.300
Penny size hail was observed near Elmore.
6 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 21, 2:10 AM EST, 10 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 310 AM EDT THU AUG 21 2003 TWO GOOD LOOKING WAVES CROSSING N PLAINS. FIRST WL PASS ACROSS N GREAT LAKES WITH A SPOKE OF VORTICITY TRAILING ACRS NW OH BY LATE AFTRN. SECOND WAVE PROGGED TO CROSS LAKES TNGT. BEST LOW LVL MOISTURE CONFINED TO AREAS JUST S OF FCST AREA AND H7 TEMP PROGGED TO RMN ABT +10 TDY AND CAP SHUD BE PRETTY TIGHT SO ANY RANDOM CONVECTION SHUD RMN TO OUR SOUTH. NW OH APPEARS TO HAVE BEST CHC FOR ANY SVR WEATHER THREAT BY LATE AFTRN. ETA AND NGM DVLP CONVECTION OVR MIDWEST AND THEN DIVE IT SOUTHWARD KEEPING IT MAINLY W OF FCST AREA THIS EVENING. AVN TAKES CONVECTION ASSOCD WITH PREFRONTAL TROUGH ACRS FCST AREA TNGT. MODELS NOW A BIT FASTER WITH FROPA ALTHO PREFRONTAL TROF MAY BE MORE DOMINANT THAN ACTUAL FNT WHICH MAY NOT PASS S OF FCST AREA TIL FRI AFTRN. BUFKIT SHOWS RAPID DRYING ALOFT LATE TNGT. TSTORM ACTIVITY HAS BEEN MINIMAL LAST COUPLE OF NIGHTS ALTHOUGH ETA SHOWS GOOD Q VECTOR CONVERGENCE TNGT. WARM LAKE ERIE COULD HELP SPUR SOME STORM DEVELOPMENT TNGT NE OH/NW PA. ALL IN ALL NOT TOO EXCITED ABOUT PROSPECTS FOR WIDESPREAD CONVECTION AND WL CONT WITH CHC POPS THRU FRI MORN. TEMP GUIDANCE HAS BEEN A BIT WARM BUT WITH SW FLOW SHUD WARM UP TDY. AROUND 90 SHUD HOLD IT EXCEPT FOR LWR 90S PSBL NW OH AND NR CENTRAL LAKESHORE. GRADIENT LGT ENUF FOR SLGT LAKE BREEZE E OF CLE. .CLE... OH...NONE. PA...NONE. KOSARIK
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 600 AM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHWEST OHIO THIS AFTERNOON INTO TONIGHT AHEAD OF A COLD FRONT. ALSO...HEAT INDEX VALUES WILL RISE WELL INTO THE 90S TODAY ACROSS PARTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. AIR POLLUTION SUCH AS OZONE WILL ALSO SEE ELEVATED LEVELS TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT FOR THE STORMS IN NORTHWEST OHIO. KOSARIK
The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Penny size hail was observed near Elmore.
Thunderstorm winds downed several large trees.
Thunderstorm winds downed several large trees.
Thunderstorm winds downed several large tree limbs.
Penny size hail was observed.
Thunderstorm winds downed many trees in Bellvue. Dozens of other trees were downed across the county line in Huron County. Several buildings and vehicles sustained minor damage.
A thunderstorm downburst with winds estimated at 70 mph caused considerable damage. The section of Bellevue in Huron County was the hardest hit part of the city. Around 150 trees were downed on the northeast side of Bellvue with damage reported on every street. Fifty homes and many cars were damaged in this area. Over two dozen streets were blocked by fallen trees and limbs. A construction trailer was overturned and destroyed. The winds were strong enough to move several parked railroad cars over 200 feet.
Thunderstorm winds downed many trees in Oberlin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333738, 5333825, 5333742, 5333736, 5333737, 5333739, 5333740, 5333741.